Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Charleston, WV

May 22, 20185 counties in West Virginia; Washington County, Ohio

NWS Charleston, WV issued this flash flood warning at May 22, 2018, 11:04 PM EDT for 5 counties in West Virginia; Washington County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2018, 11:04 PM EDT (03:04 UTC)
Expired
May 23, 2018, 2:00 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Washington County, OH, Doddridge County, WV, Pleasants County, WV, Ritchie County, WV, Tyler County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 109 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 3.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

182 
WGUS51 KRLX 230304
FFWRLX
OHC167-WVC017-073-085-095-107-230600-
/O.NEW.KRLX.FF.W.0010.180523T0304Z-180523T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1104 PM EDT TUE MAY 22 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Southern Washington County in southeastern Ohio...
  Pleasants County in northwestern West Virginia...
  Central Ritchie County in northwestern West Virginia...
  Southwestern Doddridge County in northern West Virginia...
  Southwestern Tyler County in northern West Virginia...
  Wood County in northwestern West Virginia...

* Until 200 AM EDT

* At 1103 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over one inch of rain has 
  already fallen on already saturated ground. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Parkersburg, Belpre, Harrisville, St. Marys, Vienna, Williamstown,
  Pennsboro, Belmont, West Union, Washington, Mineralwells, North
  Bend State Park, Lubeck, Boaz, North Hills, Ellenboro, Cairo,
  Pullman, Maxwell and Little Hocking.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3939 8091 3936 8078 3916 8075 3915 8081
      3916 8087 3917 8131 3918 8130 3918 8131
      3917 8134 3917 8175 3918 8176 3919 8174
      3923 8172 3927 8172 3927 8178 3940 8176

$$

KISTNER
1 follow-up statement
097 
WGUS71 KRLX 230555
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
155 AM EDT WED MAY 23 2018

OHC167-WVC017-073-085-095-107-230604-
/O.EXP.KRLX.FF.W.0010.000000T0000Z-180523T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington OH-Pleasants WV-Ritchie WV-Doddridge WV-Tyler WV-Wood WV-
155 AM EDT WED MAY 23 2018

...THE FLASH FLOOD WARNING FOR SOUTHERN WASHINGTON...PLEASANTS...
CENTRAL RITCHIE...SOUTHWESTERN DODDRIDGE...SOUTHWESTERN TYLER AND
WOOD COUNTIES WILL EXPIRE AT 200 AM EDT...

The heavy rain has ended. Small creeks and streams have receded. 
Bigger creeks will remain elevated through the remainder of the 
overnight hours. Please continue to heed any remaining road closures.

LAT...LON 3939 8091 3936 8078 3916 8075 3915 8081
      3916 8087 3917 8131 3918 8130 3918 8131
      3917 8134 3917 8175 3918 8176 3919 8174
      3923 8172 3927 8172 3927 8178 3940 8176

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 22, 9:48 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 22, 9:48 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
948 PM EDT Tue May 22 2018

.SYNOPSIS...
Cold front crosses tonight. High pressure to end the work week but
more unsettled weather arrives in time for the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 945 PM Tuesday...Updated PoP based on timing of the front
and current line of convection. The intense rainfall rates with
this line have the potential to produce flash flooding,
especially as they move across Northern West Virginia, where FFG
values are quite low due to saturated soils from earlier
convection.

As of 655 PM Tuesday...Not too many changes needed, but did
update PoP based on latest Radar trends with cold front
approaching from the NW this evening. Still expecting a round of
showers and thunderstorms to enter SE Ohio over the next few
hours.

As of 200 PM Tuesday...

Showers and storms have developed across most of the southern
forecast area in a warm and unstable airmass. Farther north
convection this morning left a more stable area but with some
sunshine making it in now think we could get some storms to pop
there as well. For the most part, do not expect this current
activity to pose much of a threat due to a cap as evident on
forecast soundings. The chance of stronger storms will arrive
from the west late this afternoon into this evening. Storms are
beginning to strengthen along and just ahead of a cold front
which will move our way this evening, and cross the forecast
area tonight. These storms should become strong to severe across
western and central Ohio. The best area of instability extends
into the far NW corner of the forecast area and coincides with a
region of around 40kts bulk shear. This should allow the storms
to remain strong to this point with strong winds the highest
threat but some large hail is also possible. Instability
quickly tapers off crossing SE Ohio and especially into WV/KY
so storm intensity should decrease quickly across this zone. If
a strong enough cold pool develops in central Ohio, it may be
able to sustain stronger cells to around the Ohio River this
evening.

The cold front will cross tonight, moisture is beginning to
decrease by this point, so capped POPs at scattered overnight.
Continued and isolated thunder mention. Any lingering isolated
showers across the mountains should taper off Wednesday with a
dry day farther west.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 230 PM Tuesday...

5H ridge axis over the middle of the US will shift eastward
with forecast area remaining under a weak flow regime at the
mid and upper levels. Noted weak area of surface low pressure
over the gulf with tropical characteristics in both the Euro and
GFS models. Atmospheric column over the mid Appalachians
undergoing a relative drying trend. Models are an general
agreement in overall synoptic pattern with main differences
noted in the details. Current thinking is that moisture should
generally stay to our south this period. Expect morning fog in
the river valleys due to trapped moisture at the low levels and
subsidence inversion in place each day.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 PM Tuesday...

As 5H ridge breaks down response to northern stream wave
working across, flow becomes more southerly, allowing more
moisture to stream into the forecast area. Followed model
blends throughout the period with a general diurnal trend of
shower and thunderstorm activity each day. There is a
possibility of slow moving convection with heavy downpours in
this weak flow regime. Could see some local water issues Sunday
and early next week as PW values creep upwards.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
As of 730 PM Tuesday...

Cold front crosses the area tonight and we should see another
round of showers and thunderstorms, but best chance will be at
Northern Sites. Did not include any IFR in these at this time,
but amendments may be needed if storms approach any TAF site.

Models continue to indicate fog and low stratus formation
overnight. Have included this at all sites, but confidence is
low in whether it will be just straight stratus with low
ceilings or more fog. Leaning more towards low stratus at this
time due to stronger flow aloft.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Restrictions in showers and thunderstorms
could occur tonight and fog or stratus formation may differ than
currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            WED 05/23/18
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    L    L    L    M    M    M    L
HTS CONSISTENCY  H    H    H    H    H    M    H    M    L    L    L    L
BKW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    H    L
EKN CONSISTENCY  H    H    H    L    L    M    L    L    M    M    M    L
PKB CONSISTENCY  H    H    H    H    M    M    M    H    L    H    M    L
CKB CONSISTENCY  H    H    H    H    H    M    H    H    L    H    H    L

AFTER 00Z THURSDAY...
IFR Valley fog possible Thursday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/30
NEAR TERM...MZ/MPK
SHORT TERM...KMC
LONG TERM...KMC/30
AVIATION...MPK
Hazardous weather outlook, May 22, 9:05 PM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
905 PM EDT Tue May 22 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-240115-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
905 PM EDT Tue May 22 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 22, 5:06 PM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
506 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND DMG     PARKWAY TERRACE         38.38N  81.80W
05/22/2018                   KANAWHA            WV   NWS EMPLOYEE

            MULTIPLE LARGE BRANCHES AND TREE DOWN AT BILLY DUNN
            BASEBALL PARKING LOT...MESSAGE AND PHOTOS PASSED FROM MY
            SON'S BASEBALL TEAM DISCUSSION BOARD.

&&

EVENT NUMBER RLX1800026

MPK
Special weather statement, May 22, 6:15 PM EDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
615 PM EDT TUE MAY 22 2018

OHZ076-WVZ011-222315-
Washington-Tyler-
615 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON AND
NORTHERN TYLER COUNTIES...

At 615 PM EDT, a strong thunderstorm was located 9 miles southwest of
Woodsfield, moving east at 15 mph.

Locations impacted include...
Middlebourne, Paden City, Sistersville, Matamoras, Fly and Rinard
Mills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
      3954 8078 3951 8074 3949 8073 3942 8077
      3959 8127 3960 8127 3959 8120 3957 8104
      3954 8104 3961 8095
TIME...MOT...LOC 2215Z 288DEG 12KT 3963 8119

08
Local storm report, May 22, 8:44 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
844 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      WEBSTER SPRINGS         38.48N  80.41W
05/22/2018                   WEBSTER            WV   911 CALL CENTER

            MORE THAN 6 INCH DEEP OF WATER FLOWING OVER BACK FORK
            STREET IN WEBSTER SPRINGS. ALSO, DANIEL STREET IS CLOSED
            DUE TO HIGH WATER.

&&

EVENT NUMBER RLX1800027

MPK
Special weather statement, May 22, 9:05 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
905 PM EDT TUE MAY 22 2018

OHZ075-083-084-230200-
Jackson-Athens-Vinton-
905 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JACKSON...
SOUTHWESTERN ATHENS AND VINTON COUNTIES...

At 905 PM EDT, a strong thunderstorm was located over Hocking Hills
State Park, or 10 miles southwest of Logan, moving southeast at 25
mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Wellston, Mcarthur, Lake Hope State Park, Hamden, Zaleski,
Allensville, Creola, Eagle Mills, Radcliffe and Byer.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3937 8275 3936 8264 3937 8263 3937 8252
      3940 8251 3939 8229 3940 8228 3933 8213
      3920 8226 3920 8231 3916 8231 3910 8237
      3918 8277
TIME...MOT...LOC 0105Z 301DEG 22KT 3942 8254

08
Special weather statement, May 22, 9:27 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
927 PM EDT TUE MAY 22 2018

OHZ067-076-WVZ009-230230-
Washington-Morgan-Wood-
927 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...SOUTHEASTERN MORGAN
AND NORTHEASTERN WOOD COUNTIES...

At 927 PM EDT, a strong thunderstorm was located near Beverly, moving
southeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Parkersburg, Marietta, Belpre, Beverly, Chesterhill, Vienna,
Williamstown, Boaz, Newport, North Hills, Lowell, Stockport,
Macksburg, Lower Salem, Hackney, Waverly, Fleming and Devola.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 174 and 186.
 Interstate 77 in Ohio between mile markers 1 and 17.
 Route 50 in West Virginia between mile markers 7 and 17.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3966 8159 3959 8159 3958 8148 3964 8147
      3965 8145 3960 8139 3959 8128 3961 8127
      3958 8126 3957 8115 3939 8121 3939 8127
      3934 8137 3932 8133 3930 8132 3930 8128
      3929 8128 3920 8148 3956 8196 3967 8164
TIME...MOT...LOC 0127Z 301DEG 22KT 3958 8153

08
Special weather statement, May 22, 9:42 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
942 PM EDT TUE MAY 22 2018

WVZ011-020-031-230230-
Doddridge-Harrison-Tyler-
942 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT DODDRIDGE...CENTRAL TYLER AND
WEST CENTRAL HARRISON COUNTIES...

At 941 PM EDT, a strong thunderstorm was located 8 miles north of
West Union, or 8 miles southeast of Middlebourne, moving southeast at
25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Salem, West Union, New Milton, Alma, Smithburg, Lima, Blandville,
Center Point, Sedalia, Avon, Canton and Wolf Summit.

This includes Route 50 in West Virginia between mile markers 50 and
74.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3951 8074 3949 8074 3949 8072 3947 8071
      3948 8067 3946 8067 3947 8066 3929 8041
      3912 8070 3934 8088 3936 8088 3938 8091
      3945 8097 3953 8078
TIME...MOT...LOC 0141Z 321DEG 20KT 3942 8078

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:09 PM EDTAreal Flood WarningRLXWebster3 hr
May 22, 9:42 PM EDTSpecial Weather StatementRLXDoddridge, Tyler48 min
May 22, 9:55 PM EDTFlash Flood WarningRLXPleasants, Tyler3 hr
May 22, 11:51 PM EDTSpecial Weather StatementRLXBraxton, Calhoun, Gilmer, Lewis, Roane, Upshur24 min
May 23, 12:21 AM EDTFlash Flood WarningRLXBraxton, Calhoun, Gilmer, Ritchie, Roane, Wirt and 1 more3 hr
May 23, 12:30 AM EDTSpecial Weather StatementRLXBraxton, Clay, Webster60 min
May 22, 9:05 PM EDTSpecial Weather StatementRLXVinton55 min
May 22, 9:27 PM EDTSpecial Weather StatementRLXWashington63 min
May 23, 3:31 AM EDTAreal Flood WarningRLXWashington12 hr
May 23, 6:08 AM EDTAreal Flood WarningRLXWashington6 hr
May 23, 2:52 PM EDTAreal Flood WarningRLXWashington3 hr

Nearby

Flash Flood Warnings in West Virginia, 2018Flash Flood Warnings in Ohio, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.